Back to Ask the Diabetes Team Ask the Diabetes Team

From Garland, Texas, USA:

We are having some strange things going on with my daughter's glucose. She has been on the OmniPod since last June. Prior to that, we treated a low blood sugar with orange juice or four glucose tablets and it would take only one treatment to raise her glucose 40 to 50 mg/dl [2.2 to 2.8 mmol/L]. Though she's had few lows since getting the OmniPod, we now have much more difficulty getting her blood sugars to go back up. When we have had lows under 70 mg/dl [3.9 mmol/L] and used our usual method of treatment with orange juice and waited 15 minutes, we then had to re-treat again with either more orange juice or glucose tablets. It's taken, sometimes, over 30 to 45 minutes for her glucose to go up a significant amount. We are finding this also when we exercise. We walk daily and at lunch, my daughter boluses for part of the meal, so her glucose rises and then we exercise. At times when it hasn't gone up as much as needed for the exercise and we give her orange juice, the same thing happens, hardly a change in glucose and even after several treatments. Then, a few hours later, highs - as it's caught up.

I mentioned this to our endocrinologist at our most recent appointment and we had a blood test run for adrenal insufficiency, which turned out to be okay. So, what could be causing this?

We have never been told to suspend the pump to raise glucose, but do you think this is what we need to do? We haven't had a severe low, but I would like to figure this out before we ever do.


The consideration to better exclude adrenal insufficiency is a good one. I also would give consideration to checking your child's thyroid function status and a blood test to screen for the intestinal disorder called celiac disease, which has a higher prevalence in folks with type 1 diabetes. For me, the screen for celiac disease is the "tissue transglutaminase IgA test" in conjunction with a determination of "total IgA." Has your daughter experienced poor weight gain or change in bowel habits or experienced more belly aches recently? Any could be symptoms of celiac disease.

My next thought would be to clarify what you mean by "...lows under 70 mg/dl [3.9 mmol/L]." I actually am pretty comfortable clinically with glucose values as low as 60 mg/dl [3.3 mmol/L], depending on the time of day and the child's activity. If you are empirically treating non-symptomatic glucose values of 68 mg/dl [3.8 mmol/L], then I think you might be overdoing it, at least in my opinion. Your pediatric diabetes team may have their own threshold. If your daughter is symptomatic, then that is a different issue. Do you carry her glucagon pen during these periods of exercise? Does she wear medical identification indicating that she has diabetes? I hope so.

Nevertheless, my acceptance of some tighter glucose does not address your observations that her previous treatment of orange juice or glucose tablets aren't as effective. The issue then would basically lie in the possibility that her exercise (and meals) -- even prior to the hikes -- aren't the same (more exercise and/or less food). Maybe she needs more protein in her diet in the hours before exercise to "carry her through." Celiac disease would interfere with food absorption thus leading to relatively more insulin effects. The other obvious basic issue is that which you touched on: Perhaps her insulin basal rates do need a slight downward adjustment. Have you noticed your findings consistently, regardless of the body placement of her OmniPod? I wouldn't suspend insulin for "just a walk" but depending on the degree and intensity of exercise, this is certainly a possible consideration. Maybe her basal rate needs only to be lowered a little before or during exercise. I would not advise you to do this without direct input from your daughter's own Diabetes Team who knows her well.


Original posting 10 Mar 2010
Posted to Hypoglycemia and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.